Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 86, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 14, 2004, 3:55 PM CDT for Geary County, Wabaunsee County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2004, 3:55 PM CDT (20:55 UTC)
- Expired
- Jun 14, 2004, 4:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Geary County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 6 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 4:06 PM CDT | TSTM WND GST 60 | 11 E Junction City, KS | KHP REPORTED VSBY 50 FT WITH HEAVY RAIN ON I 70 |
| Jun 14, 4:06 PM CDT | TSTM WND GST 60 | 11 E Junction City, KS | KHP REPORTED VSBY 50 FT WITH HEAVY RAIN ON I 70 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2551 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
820
WUUS53 KTOP 142055
SVRTOP
KSC061-197-142145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT MON JUN 14 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL GEARY COUNTY IN EAST CENTRAL KANSAS
NORTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 445 PM CDT
* AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES NORTHWEST OF VOLLAND...OR ABOUT 9 MILES SOUTH OF MANHATTAN...
MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
VOLLAND
ALMA
MCFARLAND
PAXICO
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3909 9603 3896 9610 3886 9612 3894 9645
3900 9665 3906 9664 3904 9639 3914 9638
3913 9611
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:17 PM CDT, 38 minutes earlier.
Area forecast discussion, Jun 14, 3:17 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 317 PM CDT MON JUN 14 2004 .DISCUSSION... DETERMINING HOW HIGH TO GO WITH PRECIPITATION CHANCES THROUGH THE MAJORITY OF THE FORECAST IS THE MAIN CHALLENGE. 12Z UPPER AIR MAPS SHOWED UPPER LEVEL JET FROM WASHINGTON STATE EAST-SOUTHEAST THROUGH SOUTH DAKOTA WITH A FEW 110KT AIRREPS. ONE SHORTWAVE TROF ALONG THE JET WAS MOVING THROUGH MINNESOTA WITH ANOTHER PASSING THROUGH IDAHO WITH WATER VAPOR LOOP INDICATING THE MOST SIGNIFICANT WAVE ALONG THE FAR WESTERN CANADA/US BORDER. MID LEVELS REMAIN FAIRLY WARM FROM CENTRAL KANSAS SOUTHWARD WITH COOLER JUST NORTH AND DECENT MID LEVEL LAPSE RATES. BEST COLD AIR AT 850MB REMAINS WELL NORTH OF THE REGION WITH SECONDARY BOUNDARY FROM WESTERN KANSAS INTO EASTERN IOWA. SURFACE OBS SHOWING OUTFLOW ENHANCED SURFACE BOUNDARY HAD MOVED INTO NORTHERN KANSAS BY 19Z WITH SCATTERED STORMS DEVELOPING ALONG AND BEHIND IT. LOW LEVEL MOISTURE QUITE HIGH THIS AFTERNOON WITH DEWPOINTS IN THE LOWER 70S. INSTABILITY QUITE HIGH WITH TEMPS AROUND 90...AND 18Z TOP SOUNDING INDICATING NEAR 4000 J/KG OF CAPE AND VERY LITTLE CIN. SHEAR NOT VERY IMPRESSIVE...BUT SHOULD BE ENOUGH TO ORGANIZE CONVECTION SOMEWHAT. BOUNDARY SHOULD SERVE AS FORCING MECHANISM FOR STORM DEVELOPMENT THROUGH THE EARLY EVENING WITH MESOSCALE BOUNDARIES FROM THE STORMS FURTHER AIDING IN DEVELOPMENT...AND BACKING LOW LEVEL WINDS NEARBY. IF MANY STORMS CAN DEVELOP...DIRECTION OF UPPER FLOW MAY BRING STORMS OVER THE SAME LOCATIONS...AND GIVEN RECENT HEAVY RAINS...LOCALIZED FLOODING IS NOT OUT OF THE QUESTION. WILL NOT ISSUE ANY WATCH DUE TO LACK OF LARGE SCALE FORCING/FOCUSING MECHANISM. WILL WATCH CONVECTIVE TRENDS FOR ANY LAST MINUTE UPDATES...BUT HIGH CHANCE POPS LOOK PRETTY GOOD AT THIS POINT. FAR WESTERN WAVE TO MOVE EAST TONIGHT. INCREASING WINDS AHEAD OF THE WAVE JUST OFF THE SURFACE MAY KEEP STORMS GOING INTO THE NIGHT. GOOD SOUTHERLY FLOW TUESDAY SHOULD WASH OUT ANY REMAINING MESOSCALE BOUNDARIES WITH SYNOPTIC SCALE FRONT PUSHING SOUTH INTO NEBRASKA IN THE AFTERNOON. WILL KEEP SMALL POPS IN CASE ANYTHING LINGERS INTO THE MORNING AND FRONT ENTERS THE NORTHWESTERN ZONES LATE. FRONT SHOULD MAKE IT INTO THE CWA BY WEDNESDAY...PUSHING SOUTH WEDNESDAY NIGHT. FLOW TO STILL REMAIN NEARLY ZONAL WITH THE THREAT OF STORMS DEVELOPING IN THE HIGH PLAINS DUE TO UPSLOPE FLOW TRACKING INTO THE AREA. AFTER ANOTHER HOT DAY TUESDAY...TEMPS SHOULD COOL SOME 10 TO 15 DEGREES FOR WEDNESDAY AND THURSDAY. WILL GRADUALLY TAPER POPS DOWN FROM NORTH TO SOUTH FROM WEDNESDAY THROUGH THURSDAY...BUT PRECIP MENTION WILL CONTINUE THROUGH THIS TIME...QUITE TYPICAL FOR THIS TIME OF YEAR. MEDIUM RANGE MODELS IN GENERAL AGREEMENT FOR THE LATE WEEK/EARLY NEXT WEEK PERIODS WITH POSITIVE HEIGHT ANOMALIES OVER THE NORTHWESTERN CONUS AND NEGATIVE ANOMALIES OVER EASTERN CANADA. THIS SHOULD CONTINUE THE GENERAL WEST TO NORTHWEST FLOW OVER THE PLAINS...WITH AMPLIFIED 00Z OPERATIONAL GFS AN OUTLIER COMPARED TO ITS ENSEMBLES. FRONT TO THE SOUTH MAY TRY TO PUSH BACK NORTH AS REINFORCING COLD SHOT COMES SOUTHEAST THROUGH THE CENTRAL CONUS FRIDAY. FRONT COULD EASILY BECOME PARALLEL TO UPPER FLOW AND NOT STRAY FAR FROM THE AREA. WILL HAVE PRECIP CHANCES FROM THURSDAY NIGHT THROUGH SATURDAY NIGHT WITH THIS IN MIND. MAY FINALLY BE ENOUGH MOVEMENT FOR SUNDAY AND MONDAY TO BE DRY...BUT CONFIDENCE IN SPECIFICS REMAINS FAIRLY LOW GIVEN LOW MODEL SKILL SCORES AND MCS EFFECTS ON SMALLER SCALE FEATURES. EXPECT SURFACE FRONT TO BE SOUTH OF THE AREA AND BACKED OFF ON TEMPS FOR THE EARLY PERIODS. EXPECT A RETURN TO NEAR NORMAL LEVELS BY MONDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE && 65
Hazardous weather outlook, Jun 14, 4:59 AM CDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 459 AM CDT MON JUN 14 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-151000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 459 AM CDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS LATER TODAY AND CONTINUE INTO TONIGHT. THERE IS THE POSSIBILITY SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS OVER MUCH OF THE AREA TUESDAY THROUGH WEDNESDAY NIGHT...AND AGAIN FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 14, 1:27 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 127 PM CDT MON JUN 14 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-150200- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 127 PM CDT MON JUN 14 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 469 REMAINS IN EFFECT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 11:38 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 52 min |
| Jun 14, 3:36 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 39 min |
| Jun 14, 5:52 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Jefferson | 38 min |
| Jun 14, 6:18 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 57 min |
| Jun 14, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.